Hail, Jones
- When
- December 23, 5:05 AM CST
- Where
- Jones County, 1.5 mi SSW of Gitano
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.750, -89.340
Quarter sized hail fell along Bernis Hill Road.
During the afternoon of Dec 23, just enough ingredients came together to support numerous severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
During the afternoon of Dec 23, just enough ingredients came together to support numerous severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front. Sufficient low level wind shear and strong winds aloft were also in place as a decent upper low was located to our north. This helped to support organized thunderstorm activity along with quite a few supercell storms.
A long lived, persistent, storm tracked across the southeastern counties (near Columbia, Mississippi to Sumrall and Laurel to Heidelberg, Mississippi line) and produced multiple tornadoes. Widespread damage occurred in southern Columbia and near Laurel. Additional damage occurred across Marion, Jones and Clarke counties. Sadly, five confirmed fatalities occurred, with three near Columbia in Marion County and two near Laurel in Jones County. Severe storms moved out of the region by late afternoon to early Tuesday evening. The front continued to track through the area through the evening of December 23.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 23, 3:40 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 340 AM CST TUE DEC 23 2014 ...SEVERE STORMS POSSIBLE TODAY IN MAINLY SOUTHEASTERN MISSISSIPPI... .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...WARM MOIST AIR CONTINUES TO OVERSPREAD MUCH OF THE FORECAST AREA THIS MORNING...AS NOTED BY THE LOW AND MIDDLE 60S DEW POINTS LOCATED OVER CENTRAL AND SOUTHERN PORTIONS OF THE CWA...WITH UPPER 50S DEW POINTS ALONG THE HIGHWAY 82 CORRIDOR. ALL OF THIS IS AHEAD OF AN EASTWARD MOVING COLD FRONT...CURRENTLY STRETCHING SOUTHEAST ALONG A LINE FROM NEAR JONESBORO ARKANSAS TO RUSTON LOUISIANA TO LUFKIN TEXAS. ISOLATED SHOWERS WERE NOTED ON RADAR SHIFTING NORTHEAST OVER MAINLY EAST CENTRAL AND SOUTHEAST MISSISSIPPI. AS WE PROGRESS THROUGH THE TODAY AND THE AFOREMENTIONED COLD FRONT PUSHES INTO THE FORECAST AREA...A DIGGING AND DEEPENING MID/UPPER LEVEL TROUGH OVER THE NATION'S MID-SECTION WILL CAUSE A SURFACE LOW TO DEVELOP OVER THE NORTHERN GULF OF MEXICO ALONG THE FRONT. THIS SURFACE LOW WILL RACE NORTHEAST ALONG THE FRONT AND ACROSS THE FORECAST AREA LATER THIS AFTERNOON AND EVENING. MEANWHILE ALOFT... DIVERGENCE OVER MUCH OF THE CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA WILL INCREASE AS WE BECOME BETTER ALIGNED IN THE RIGHT ENTRANCE QUAD OF AN 120 KNOT UPPER JET. ON THE WARM SECTOR SIDE...EASTERN PERIPHERY...OF THE NORTHEAST LIFTING SURFACE LOW...WARM DEEPLY MOIST AND UNSTABLE AIR WILL SURGE NORTHEAST OVER MAINLY THE EASTERN TWO THIRDS OF THE FORECAST AREA. MEANWHILE ON THE BACK SIDE OF THE LOW...WESTERN PERIPHERY...COOLER LESS UNSTABLE AIR WILL ADVECT SOUTH INTO THE DELTA REGION. ALL OF THIS WILL SET THE STAGE FOR INCREASING SHOWERS AND STORMS AS WE PROGRESS THROUGH THE MORNING AND INTO THIS AFTERNOON. SOME STORMS COULD BE SEVERE...ESPECIALLY OVER CENTRAL... SOUTHERN... AND EASTERN PORTIONS OF THE CWA DURING THIS TIMEFRAME. IN THESE AREAS...SUFFICIENT INSTABILITY AND DEEP-LAYER WIND SHEAR WILL EXIST AND SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS...TORNADOES... AND HAIL ARE POSSIBLE. WITH CONFIDENCE INCREASING THAT THIS COMBINATION WILL BE ITS BEST ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST MISSISSIPPI...WITH SOME SUPER CELLS POSSIBLE...AN ELEVATED POTENTIAL FOR SEVERE STORMS AND TORNADOES...WITH THE POTENTIAL FOR A STRONG TORNADO NOT BEING RULED OUT...WILL BE INTRODUCED INTO THE HWO ON THIS PACKAGE. THIS AREA WILL BE HIGHLIGHTED ALONG AND SOUTH OF A BROOKHAVEN TO MERIDIAN LINE. ALL OF THIS SAID...IF THE SURFACE LOW TRACKS TO FAR TO THE EAST OR IF INTENSE CONVECTION ALONG THE COAST CUTS OFF MOISTURE FLOW INTO THE AREA...IT COULD POTENTIALLY INHIBIT ANY SEVERE WEATHER POTENTIAL OVER THE CWA. ACTIVITY SHOULD WANE IN INTENSITY AND COVERAGE AS WE MOVE THROUGH TUESDAY NIGHT AND INTO EARLY WEDNESDAY MORNING AS NORTHERLY FLOW QUICKLY ADVECTS NOTICEABLE COLDER DRIER AIR INTO THE REGION. LIGHT RAIN WILL CONTINUE INTO WEDNESDAY MORNING WELL BEHIND THE SURFACE LOW...AS THE MID/UPPER TROUGH BEGINS SWINGING EAST ACROSS THE AREA SQUEEZING OUT ANY REMAINING MOISTURE OVER THE AREA. CLOUDS WILL LIKELY LINGER OVER MOST OF THE AREA THROUGH WEDNESDAY AFTERNOON. SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST WEDNESDAY EVENING AND OVERNIGHT WITH LOWS EARLY THURSDAY MORNING FALLING DOWN AROUND THE FREEZING MARK. /19/ .LONG TERM...CHRISTMAS DAY INTO EARLY NEXT WEEK...SEASONABLE TEMPERATURES AND MOSTLY CLEAR SKIES WILL BE WELCOME ON CHRISTMAS DAY...BUT INCREASINGLY IT LOOKS AS THOUGH A RATHER LONG PERIOD OF CLOUDS AND INCLEMENT WEATHER WILL BUILD IN BY FRIDAY NIGHT. BEFORE THE ACTIVE SOUTHERN BRANCH OF THE JET STREAM ASSERTS ITS INFLUENCE IT IS POSSIBLE MOST OF THE DAYTIME FRIDAY COULD BE DECENT...WITH AN APPROACHING DISTURBANCE PROBABLY ONLY GREATLY INCREASING CLOUDS (AND BRINGING IN SLIGHT RAIN CHANCES) BY LATER IN THE AFTERNOON. TEMPERATURES WILL BE TRENDING BACK ABOVE NORMAL AS WELL. BUT BY LATER FRIDAY NIGHT AND DEFINITELY INTO SATURDAY MODEL CONSENSUS HAS GROWN ON THE NEXT INCOMING DISTURBANCE SPURRING NEARBY CYCLOGENESIS AND ASSOCIATED DECENT RAIN CHANCES. IT IS POSSIBLE THE CLOUDS AND RAIN CHANCES COULD LAST WELL INTO SUNDAY IN SOME AREAS AS A COLD FRONT STALLS AT LEAST BRIEFLY IN THE VICINITY AND ANOTHER UPPER LEVEL WAVE MOVES ACROSS. MODEL CONSENSUS DOES NOT YET EXPLICITLY SUGGEST THUNDERSTORMS FOR SATURDAY AND SATURDAY NIGHT...BUT I DID INCLUDE MENTION OF CONVECTION IN SOUTHERN HALF OF ZONES THIS PERIOD CONSIDERING TRENDS. THE AFOREMENTIONED BAROCLINIC ZONE SHOULD BE THE LEADING EDGE OF A MUCH CHILLIER REGIME WHICH THE AMPLIFYING NORTHERN BRANCH OF THE JET STREAM WILL EVENTUALLY TRY TO PUSH TOWARD THE COAST. HOWEVER...MODELS ARE QUITE INSISTENT THAT THE ZONE/FRONT WILL OSCILLATE AROUND THE REGION WELL INTO NEXT WEEK BEFORE MAKING UP ITS MIND TO HEAD ALL THE WAY SOUTH. THERE IS OF COURSE UNCERTAINTY ABOUT DAY TO DAY RAIN CHANCES BY THE TIME WE START NEXT WORK WEEK BUT REST ASSURED AT LEAST SOME RAIN CHANCES ARE WARRANTED THROUGH THE END OF THE EXTENDED PERIOD. THERE IS ALSO POTENTIAL THAT THE DESCRIBED SITUATION COULD EVENTUALLY RESULT IN SOME WINTER WEATHER POTENTIAL FOR AT LEAST MY NORTHERN ZONES...BUT THAT IS CURRENTLY OUT OF THE OFFICIAL SCOPE OF THE EXTENDED RANGE. IF THAT POTENTIAL STILL EXISTS BY THE TIME IT REACHES THE OFFICIAL EXTENDED WINDOW WE WILL OF COURSE BE HIGHLY INTERESTED. /BB/ && .AVIATION...A MIX OF VFR...MVFR...AND IFR CONDITIONS ARE BEING OBSERVED AT SITES ACROSS THE AREA THIS MORNING THANKS TO LOW STRATUS...FOG...AND ISOLATED CONVECTION. THE FOG WILL DISSIPATE THROUGH THE MORNING...BUT LOW CLOUDS AND INCREASING CONVECTION WILL LIKELY LEAD TO MVFR/IFR FLIGHT STATUSES PREVAILING AT MOST SITES THROUGH MUCH OF THE NEXT 24 HOURS. WITH THE EXCEPTION OF KGLH AND KGWO...SOME SEVERE STORMS WILL BE POSSIBLE AT REMAINING SITES FROM THIS MORNING INTO THIS AFTERNOON...ESPECIALLY AT KHBG AND KMEI. THIS IS THANKS TO A VIGOROUS SURFACE LOW THAT'LL LIFT NORTHEAST THROUGH THE AREA LATER TODAY. INCREASING CONVECTION THROUGH THE PERIOD WILL ALSO BRING A DEGRADATION IN FLIGHT CATEGORIES WHEN OBSERVED ON STATION. /19/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 69 41 52 33 / 88 68 18 8 MERIDIAN 69 48 54 33 / 92 86 17 11 VICKSBURG 67 39 51 31 / 89 55 16 5 HATTIESBURG 73 49 58 34 / 91 68 17 12 NATCHEZ 68 40 51 33 / 85 46 16 6 GREENVILLE 58 40 49 32 / 88 74 20 7 GREENWOOD 64 41 51 33 / 91 81 22 8 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 19/BB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 408 AM CST TUE DEC 23 2014 ARZ074-075-LAZ007>009-015-MSZ018-019-025>028-034-035-040-041- 240000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON- HUMPHREYS-ISSAQUENA-SHARKEY- 408 AM CST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT... FOG THREAT...LIMITED TIMING...TODAY PATCHY DENSE FOG CAPABLE OF REDUCING VISIBILITIES TO ONE QUARTER OF A MILE OF LESS IS POSSIBLE THIS MORNING. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. LAZ016-023>026-MSZ029>033-036>039-042>051-053-054-059>061-240000- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO- MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON- CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS- 408 AM CST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI... NORTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT... TORNADOES THREAT...LIMITED TIMING...TODAY SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...TODAY FOG THREAT...LIMITED TIMING...TODAY THERE IS A LIMITED RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS MORNING INTO THIS AFTERNOON OVER THE OUTLOOK AREA. DAMAGING WINDS...TORNADOES...AND HAIL ARE POSSIBLE. IN ADDITION...PATCHY DENSE FOG CAPABLE OF REDUCING VISIBILITIES TO ONE QUARTER OF A MILE OF LESS IS POSSIBLE THIS MORNING. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY. MSZ052-055>058-062>066-072>074-240000- LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 408 AM CST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT... TORNADOES THREAT...ELEVATED TIMING...TODAY SEVERE THUNDERSTORMS THREAT...ELEVATED TIMING...TODAY FOG THREAT...LIMITED TIMING...TODAY THERE IS AN ELEVATED RISK FOR SEVERE THUNDERSTORMS FROM THIS MORNING INTO THIS AFTERNOON OVER THE OUTLOOK AREA. DAMAGING WINDS... TORNADOES...AND HAIL ARE POSSIBLE. A STRONG TORNADO CANNOT BE RULED OUT. IN ADDITION...PATCHY DENSE FOG CAPABLE OF REDUCING VISIBILITIES TO ONE QUARTER OF A MILE OF LESS IS POSSIBLE THIS MORNING. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY. 19 && ...HAZARD LEGEND... *FOG* EXTREME...WIDESPREAD FOG WITH VISIBILITIES NEAR ZERO. HIGH...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE LIKELY. ELEVATED...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE POSSIBLE. LIMITED...PATCHY FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE POSSIBLE. *TORNADOES* EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR GREATER. HIGH...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER. ELEVATED...CONFIDENT IN TORNADOES. LIMITED...TORNADOES POSSIBLE. *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ SPC...MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/# SPC...DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ SPC...STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ NWS JAN CURRENT SVR/TOR WATCHES... WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
MSZ064-065-072-073-231040-
MARION MS-LAMAR MS-JEFFERSON DAVIS MS-COVINGTON MS-
353 AM CST TUE DEC 23 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
353 AM CST TUE DEC 23 2014
...STRONG STORM PASSING JUST NORTH OF COLUMBIA...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED OVER MORGANTOWN AT 353 AM
CST...MOVING NORTHEAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN COVINGTON...SOUTHEASTERN JEFFERSON DAVIS...NORTHWESTERN
LAMAR AND NORTHERN MARION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3119 8991 3132 9005 3133 9005 3140 8998
3139 8996 3141 8996 3179 8953 3179 8950
3168 8939 3149 8940
TIME...MOT...LOC 0953Z 227DEG 36KT 3132 8991
BYBMSZ056-057-065-066-231120-
SMITH MS-JONES MS-JASPER MS-COVINGTON MS-
436 AM CST TUE DEC 23 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
436 AM CST TUE DEC 23 2014
...STRONG STORM APPROACHING COLLINS...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED 6 MILES SOUTHWEST OF COLLINS AT
436 AM CST...MOVING NORTHEAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN COVINGTON...SOUTHWESTERN JASPER...NORTHWESTERN JONES AND
SOUTHEASTERN SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3152 8959 3152 8960 3153 8960 3155 8962
3158 8970 3161 8973 3208 8921 3190 8901
3147 8958
TIME...MOT...LOC 1036Z 226DEG 38KT 3159 8960
BYBThe Jackson/Brandon,MS radar (KDGX), 85 km away, was scanning. The volume nearest the first event began at 11:02 UTC.
16 hail, 12 thunderstorm wind, 5 tornado. Local standard time, as filed.
Quarter sized hail fell along Bernis Hill Road.
Quarter sized hail fell along MS Highway 550.
This was the second time that hail fell at this location on this morning.
A tree was knocked down across Enon Road. Dimed sized hail also fell in the Yellow Creek Community east of Louisville.
A few trees were blown down along Highway 43.
A few trees were blown down in southern Lincoln County.
Dime to quarter sized hail fell in the western portion of the county, around Meehan.
Dime to quarter sized hail covered the ground in Dekalb.
Large tree limbs and branches were blown down.
A swath of hail fell just north of Bogue Chitto to the Lincoln/Lawrence county line. Hail sizes ranged from quarter to golfball size.
Swatch of quarter size hail fell across portions of northern Lawrence County.
A tree was blown down on a house on Ivy Lane.
Swath of quarter size hail fell across portions of south central Simpson County.
This tornado first touched down just east of the Pearl River just south of Columbia. It quickly became strong and moved northeast impacting the southeast side of Columbia. The tornado remained on the ground through Marion County before lifting as it approached the Lamar County line. Numerous businesses, homes, mobile homes, a National Guard building and power poles and lines were heavily damaged or destroyed by the tornado. One well-built home was mostly destroyed and nearly reduced to a slab. This home received the highest damage rating. Extensive tree damage also occurred along the path of the storm. Maximum wind speed of this tornado was 165mph.
This tornado briefly touched down in Sumrall. The tin roof of a daycare center and several large limbs were knocked down from this brief tornado touchdown. The estimated wind speed was 70 mph.
This tornado briefly touched down in a subdivision north of Sumrall. Twelve homes received minor roof damage, several fences were damaged, and two trees were downed. The estimated wind speed was 75 mph.
Trees were snapped and uprooted.
This tornado started along Maxey Rd and tracked northeast for a little over 5 miles. Initially the damage was light with only a tree or two snapped and large limbs broken. As the tornado crossed State Highway 28, the width of the tornado increased as well as the intensity. Here, several large pine trees were uprooted and snapped along with a few portions of wooden fence torn down. Along Gardner Rd, more trees were damaged along with some minor roof damage to some homes. A large barn had most of the roof removed with the tin scattered along the path. Similar tree damage occurred as the tornado crossed Hines Rd, Tim Holifield Rd and Service Rd. The tornado reached peak intensity as it crossed Mullican Rd. Here three homes sustained moderate roof damage with dozens of trees snapped/uprooted. A mobile home at this location was totally destroyed and unrecognizable with the undercarriage thrown a considerable distance. Two fatalities occurred in the mobile home. Next to the mobile home was a small wood frame home on a slab. This structure was removed off the foundation. A large wooden storage shed was totally destroyed as well at this location. Peak winds here were at 125 mph. From this point, the tornado narrowed and weakened as it moved northeast and tracked across Bush Dairy Rd and then State Highway 15 where it eventually lifted.
Trees were snapped and uprooted around Heidelberg. Trees were blown down onto County Road 377 just south of Heidelberg.
Large tree limbs and branches were blown down.
A tree was blown down on County Road 230 near the Clarke/Wayne county line.
A power line was blown down.
Trees were blown down near the Carmichael Community.
A tree was blown down on County Road 420 north of Mississippi Highway 18.
The tornado started along County Road 658 and traveled northeast. It crossed Pine Ridge Road and ended about one quarter mile into the woods. The skirting of a mobile home was blown out along with a few large pine branches and large tree tops were broken off. The estimated wind speed was 75mph.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Marion | 2014-12-23 | 33 | Female | Business | Direct |
| Tornado, Marion | 2014-12-23 | 71 | Female | Mobile/Trailer Home | Direct |
| Tornado, Marion | 2014-12-27 | 71 | Male | Vehicle/Towed Trailer | Direct |
| Tornado, Jones | 2014-12-23 | 45 | Male | Mobile/Trailer Home | Direct |
| Tornado, Jones | 2014-12-23 | 40 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2014Every state in 2014This day in weather historyThe tornado archive for Mississippi, 2014Warnings in Mississippi, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548157, 548158, 548159, 548160, 548161, 548162, 548177, 548163, 548178, 548164, 548179, 548169, 552411, 548171, 548180, 548172, 548175, 548181, 552416, 548176, 548182, 552175, 552504, 552505, 552412, 552705, 548183, 552413, 548190, 548189, 552414, 552415, 552506.